Connecticut, 2010

Hail and Damaging Winds in Connecticut, July 21, 2010

July 21, 2010 · NWS OKX · 17 events in 4 counties and zones

A stationary front, coupled with an approaching upper level trough caused severe thunderstorms, including isolated supercells, across Southern Connecticut. One supercell was responsible for a microburst in Middlesex County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$215,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A stationary front, coupled with an approaching upper level trough caused severe thunderstorms, including isolated supercells, across Southern Connecticut. One supercell was responsible for a microburst in Middlesex County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 21, 2:18 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 21, 2:18 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
318 PM EDT WED JUL 21 2010

.SYNOPSIS...
A FRONTAL BOUNDARY TONIGHT WILL USHER IN HIGH PRESSURE FOR
THURSDAY INTO FRIDAY. A WARM FRONT ON SATURDAY WILL BE FOLLOWED BY
A COLD FRONT SUNDAY. HIGH PRESSURE WILL THEN BUILD IN FOR THE
FIRST HALF OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
WIDELY SCT TSTMS HAVE DEVELOPED THIS AFTERNOON. LAPS INDICATES
THAT AIRMASS RECOVERY HAS BEEN QUICK HOWEVER. MAIN UPPER LEVEL
SPIN SHOWS UP ENE OF LAKE SUPERIOR. AS THE WIND FIELD INCREASES
ACROSS THE CWA...THE SEVERE THREAT WILL ALSO INCREASE THROUGH THIS
EVENING. SEVERAL LEFT MOVERS HAVE BEEN OBSERVED NW OF THE CWA
REFLECTING THE SUPERCELL THREAT. MAIN LIMITING FACTOR IS THAT
THE STRONGEST SHORTWAVE ENERGY WILL BE JUST N OF THE CWA.

IT SHOULD BE NOTED THAT STORMS WILL HAVE THE POTENTIAL TO BE MUCH
MORE INTENSE THAN WHAT HAS ALREADY OCCURRED...WITH DAMAGING WINDS
THE MAIN THREAT. THERE REMAINS AN ISOLATED TORNADO
THREAT...ESPECIALLY ACROSS THE LOWER HUDSON VALLEY AND CT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE ATLANTIC BEACHES
THROUGH THIS EVENING.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH FRIDAY/...
COLD FRONT USHERS THE TSTMS OUT TO SEA OVERNIGHT. DEEP NW FLOW
WILL ALLOW FOR MIXING ABOVE H85 AND LOW AFTERNOON RH THU. THIS
WILL ALSO RESULT IN A VERY LIMITED SEA BREEZE AND WARM TEMPS
ALONG THE COAST. UPSTREAM SATELLITE INDICATES A SUNNY DAY.

UPPER LEVEL RIDGE OVER THE NRN GULF TRANSLATES EWD TO THE ATLANTIC
COAST FRI. MOISTURE PLUME ROUNDS THE RIDGE WITH AN INCREASE IN
CLOUDS AND A CHANCE FOR PCPN BY LATE IN THE DAY WITH INCREASING
WAA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
WARM FRONT LIFTS NE THROUGH THE CWA FRI NIGHT INTO SAT MORNING.
SCT TSTMS POSSIBLE. BOUNDARY APPEARS TO STALL JUST N OF THE
CWA...AND SOME MODEL RUNS HAVE KEPT THE BOUNDARY CLOSE ENOUGH TO
TO KEEP TSTMS GOING AND REDUCE TEMPS DUE TO PCPN AND CLOUDS. AN
ENSEMBLE APPROACH FAVORS THE HOTTER SOLUTIONS AND HAVE FOLLOWED
FOR THE FORECAST. TEMPS APPROACHING 100 ACROSS THE HOT SPOTS OF
NERN NJ WITH WIDESPREAD 100 DEGREE HEAT INDICES POSSIBLE. POPS
LIMITED TO LOW CHANCE DUE TO A MORE NLY EXPECTED POSITION OF THE
BOUNDARY.

UPPER LEVEL SYSTEM WHICH IS CURRENTLY OVER THE ALASKA PANHANDLE
WILL DRAW A STRONG COLD FRONT THROUGH THE CWA SAT NIGHT INTO SUN.
THE EXACT TIMING IS STILL UNCERTAIN. A ROUND OF TSTMS POSSIBLE
WITH THE FRONT...THEN TEMPS DROP TO SEASONAL LEVELS FOR MON-WED AS
HIGH PRES BUILDS OVER THE REGION. HUMIDITY INCREASES WED WITH
ONSHORE FLOW DEVELOPING.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A COLD FRONT MOVES ACROSS THE REGION TONIGHT.

SCATTERED CONVECTION FIRING THIS AFTERNOON. SOME STORMS LATE THIS
AFTERNOON AND EVENING COULD PRODUCE STRONG WIND GUSTS. WINDS
GENERALLY SOUTHWEST 10 TO 15 KT AHEAD OF THE FRONT...THEN WEST
OVERNIGHT. SUB-VFR LIKELY IN ANY THUNDERSTORMS.

SKIES CLEAR BEHIND THE FRONT...03Z-06Z. NORTHWEST FLOW THURSDAY
WITH OCCASIONAL GUSTS 15 TO 20 KT.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: HAZE ALOFT REDUCING SLANTWISE VISIBILITY TO
5SM. AMENDMENTS POSSIBLE FOR CONVECTION THIS AFTERNOON AND EVENING.

KJFK FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR CONVECTION THIS
AFTERNOON AND EVENING.

KLGA FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR CONVECTION THIS
AFTERNOON AND EVENING.

KTEB FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR CONVECTION THIS
AFTERNOON AND EVENING.

KHPN FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR CONVECTION THIS
AFTERNOON AND EVENING.

KISP FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR CONVECTION THIS
AFTERNOON AND EVENING.

OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
THURSDAY-THURSDAY NIGHT...VFR. FRIDAY-SATURDAY NIGHT...SUB-VFR
CONDITIONS POSSIBLE IN SCATTERED SHRA/TSRA.
SUNDAY...PREDOMINATELY VFR WITH ISOLATED SHRA/TSRA POSSIBLE.
MONDAY...VFR.

&&

.MARINE...
A COLD FRONT WILL PASS THE WATERS TONIGHT. HIGH PRES WILL THEN
BUILD ACROSS THE CWA THU AND OFFSHORE ON FRI. A WARM FRONT WILL
LIFT N ON SAT...FOLLOWED BY A COLD FRONT BY SUN. HIGH PRES BUILDS
IN FOR THE BEGINNING OF NEXT WEEK.

WINDS AND SEAS BELOW SCA LEVELS THROUGH THU. TSTMS WILL RESULT IN
HAZARDOUS CONDITIONS THROUGH AROUND 10PM TONIGHT. SWELL WILL BUILD
LATE THU ALONG A FRONTAL BOUNDARY S OF THE WATERS. WAVEWATCH CLIPS
THE ERN OCEAN WITH 5 FT SEAS. WILL KEEP FORECAST AROUND 4FT UNTIL
THIS SWELL CAN BE BETTER RESOLVED...SCA CONDITIONS ARE VERY
MARGINAL WITH THIS EVENT.

BETTER CHANCE OF SCA SEAS OVER THE WEEKEND WITH MODERATE SW/SSW
FLOW AHEAD OF THE STRONG COLD FRONT. WINDS BELOW SCA LEVELS
ATTM...BUT WILL NEED TO FOLLOW THE TRENDS AS THE ASSOCIATED LOW TO
THE N MAY DROP INTO THE 980S AS IT REACHES THE MARITIMES.

WINDS AND SEAS BELOW SCA LEVELS MON-WED DUE TO THE BUILDING HIGH.

&&

.HYDROLOGY...
TSTMS THIS EVENING WILL PRODUCE LOCALLY HEAVY RAIN. AREAS OF URBAN
AND POOR DRAINAGE FLOODING CAN BE EXPECTED. ANY TRAINING CELLS
WILL RESULT IN A HIGHLY LOCALIZED FLASH FLOOD THREAT. THE NEXT
CHANCE FOR RAIN WILL BE FRI AFTERNOON...BUT THE EXACT TIMING AND
TRACK OF THE CONVECTIVE COMPLEX IS TO UNCERTAIN TO DETERMINE ATTM.
A FRONTAL BOUNDARY WILL TRACK THROUGH THE REGION OVER THE
WEEKEND...RESULTING IN ADDITIONAL SCT TSTMS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...JMC
NEAR TERM...JMC
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...PW
MARINE...JMC
HYDROLOGY...JMC
Hazardous weather outlook, Jul 21, 12:37 PM EST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
137 PM EDT WED JUL 21 2010

NYZ075>077-080-081-221745-
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
137 PM EDT WED JUL 21 2010

...SEVERE THUNDERSTORM WATCH 508 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE OCEAN THROUGH
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NJZ002>006-011-NYZ067>074-078-079-221745-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
137 PM EDT WED JUL 21 2010

...SEVERE THUNDERSTORM WATCH 508 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-221745-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
137 PM EDT WED JUL 21 2010

...SEVERE THUNDERSTORM WATCH 508 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JMC

In the hours before

Special weather statement, Jul 21, 11:37 AM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1237 PM EDT WED JUL 21 2010

NYZ067-069-211730-
ORANGE-ROCKLAND-
1237 PM EDT WED JUL 21 2010

...STRONG THUNDERSTORM WILL IMPACT SOUTHERN ORANGE AND NORTHERN
ROCKLAND COUNTIES...

AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A DEVELOPING STRONG THUNDERSTORM NEAR UNIONVILLE...OR 10 MILES
SOUTHEAST OF PORT JERVIS...MOVING EAST AT 25 MPH.

PEOPLE IN ROCKLAND AND SOUTHERN ORANGE COUNTIES...INCLUDING
UNIONVILLE...FLORIDA...WARWICK...GREENWOOD LAKE...MONROE...HARRIMAN
AND POMONA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4140 7461 4135 7396 4132 7398 4129 7395
      4127 7397 4123 7396 4112 7398 4117 7433
      4119 7438 4131 7462

GOODMAN
Special weather statement, Jul 21, 12:21 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
121 PM EDT WED JUL 21 2010

NYZ078>081-211815-
NORTHEAST SUFFOLK-NORTHWEST SUFFOLK-SOUTHEAST SUFFOLK-SOUTHWEST
SUFFOLK-
121 PM EDT WED JUL 21 2010

...DEVELOPING THUNDERSTORMS WILL IMPACT SUFFOLK COUNTY...

AT 118 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR MANORVILLE...AND MOVING EAST AT 20 MPH.

PEOPLE IN SUFFOLK COUNTY...INCLUDING MANORVILLE...CENTER MORICHES...
WESTHAMPTON...RIVERHEAD...SHINNECOCK HILLS AND SOUTHAMPTON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY
HEAVY RAIN...WITH RAINFALL RATES OF 1 TO 2 INCHES AN HOUR...IS
OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4080 7261 4078 7273 4080 7269 4081 7271
      4076 7280 4074 7295 4075 7298 4091 7300
      4099 7250 4092 7261 4091 7250 4095 7245
      4099 7249 4100 7247 4098 7246 4100 7244
      4096 7245 4097 7240 4088 7235

SMITH
Special weather statement, Jul 21, 2:01 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
301 PM EDT WED JUL 21 2010

CTZ005-009-NYZ070-212000-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-SOUTHERN FAIRFIELD-
301 PM EDT WED JUL 21 2010

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD AND WESTCHESTER
COUNTIES...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNT KISCO...AND MOVING EAST AT 35 MPH.

THIS STORM WILL BE...
  NEAR BEDFORD BY 315 PM.
  NEAR NEW CANAAN BY 330 PM.
  NEAR WILTON BY 335 PM.
  NEAR WESTPORT BY 340 PM.
  NEAR FAIRFIELD BY 350 PM.
  NEAR BRIDGEPORT BY 355 PM.

PEOPLE IN FAIRFIELD AND WESTCHESTER COUNTIES...INCLUDING OSSINING...
MOUNT KISCO...BEDFORD...NEW CANAAN...WILTON...NORWALK...WESTPORT...
FAIRFIELD...BRIDGEPORT AND STRATFORD...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4126 7312 4114 7313 4114 7315 4117 7317
      4111 7325 4112 7328 4110 7335 4106 7341
      4105 7347 4108 7371 4110 7373 4108 7375
      4110 7390 4117 7391 4128 7390

GOODMAN
Local storm report, Jul 21, 2:04 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
304 PM EDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND DMG     1 NW JAMESPORT          40.96N 72.59W
07/21/2010                   SUFFOLK            NY   LAW ENFORCEMENT

            WIRES DOWN ON MANOR LANE.

&&

JM
Special weather statement, Jul 21, 3:16 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
416 PM EDT WED JUL 21 2010

CTZ006-007-010-011-212115-
NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW
HAVEN-
416 PM EDT WED JUL 21 2010

...STRONG THUNDERSTORMS WILL IMPACT MIDDLESEX AND SOUTHERN NEW HAVEN
COUNTIES...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEACON FALLS TO
NORTH BRANDFORD...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
NAUGATUCK TO 6 MILES NORTHWEST OF GUILFORD...AND MOVING EAST AT 35
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HAIL UP TO NICKEL SIZE...AND
GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4126 7239 4128 7244 4124 7253 4127 7260
      4125 7268 4126 7276 4125 7290 4128 7291
      4129 7291 4125 7294 4126 7310 4131 7307
      4139 7316 4148 7317 4150 7235 4143 7235
      4142 7243 4134 7235 4126 7235

SMITH

The radar

The Brookhaven radar (KOKX), 71 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail, 3 lightning. Local standard time, as filed.

Thunderstorm Wind, New Haven

When
July 21, 3:30 PM EST
Where
New Haven County, Cheshire
Measured
70 kt (81 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
41.500, -72.900

Large trees were reported down in Cheshire.

Thunderstorm Wind, Middlesex

When
July 21, 3:40 PM EST to 3:55 PM EST
Where
Middlesex County, 1.19 mi NNW of Riverdale to 0.46 mi S of Cobalt
Measured
96 kt (110 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
41.565, -72.591

A National Weather Service Storm Survey team, along with officials from Portland Emergency Management, found damage consistent with microburst winds up to 110 mph along a swath approximately 2 miles long. The damage swath began near the intersection of State Route 66 and Middle Haddam Road in Portland and ended about 2 miles to the east at Keighly Pond Road in the town of East Hampton. The damage path was approximately 0.5 miles wide at its eastern edge and 1.5 miles wide at its western edge, indicative of divergent winds.

Significant damage to many large, mainly hardwood, trees was observed throughout the damage path, with trees averaging 80 feet in height and up to 2 feet in diameter snapped, in almost all cases, 20 to 30 feet above the ground. This is indicative of wind speeds of 90 to 110 mph.

Most of the damage was observed generally along Middle Haddam Road, with trees mostly oriented directly east or east-southeast. To the north, along Breezy Corners Road and Jobs Pond Road, tree damage was oriented east or east-northeast. To the south, along Lyman Lane and Wellwyn Road, trees were oriented to the southeast. This pattern also indicated diverging winds.

Damage to structures was confined to those in open areas away from trees. One such building, a Farm Center on Middle Haddam Road had a large section of roof ripped off that was carried by the wind for about 100 yards. Other buildings in open areas received minor damage to windows and screens.

Lightning, Middlesex

When
July 21, 3:44 PM EST
Where
Middlesex County, 1.32 mi W of Goodrich Hgts
Property damage
$8,000
Reported by
Newspaper
Coordinates
41.623, -72.675

Lightning struck a tree at 161 Shunpike Road, and from there went into the house, causing a fire.

Hail, Middlesex

When
July 21, 3:50 PM EST
Where
Middlesex County, Middletown
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.550, -72.650

Quarter size hail was reported in Middletown.

Lightning, Middlesex

When
July 21, 3:55 PM EST
Where
Middlesex County, East Hampton
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
41.580, -72.500

Two house fires were caused by lightning strikes.

Thunderstorm Wind, New London

When
July 21, 4:15 PM EST
Where
New London County, 0.33 mi WNW of Colchester
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.572, -72.336

Multiple trees were reported down along State Route 16 in Colchester.

Thunderstorm Wind, New London

When
July 21, 4:15 PM EST
Where
New London County, 2.14 mi SE of Gilman
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.545, -72.176

Multiple trees were reported down in the Town of Bozrah.

Thunderstorm Wind, New London

When
July 21, 4:15 PM EST
Where
New London County, 5.03 mi W of Chestnut Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.663, -72.367

Multiple trees were reported down in Hebron.

Hail, Fairfield

When
July 21, 4:20 PM EST
Where
Fairfield County, Wilton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.180, -73.430

Nickel size hail was reported in Wilton.

Lightning, New Haven

When
July 21, 4:23 PM EST
Where
New Haven County, Guilford
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
41.280, -72.680

A woman was indirectly struck by lightning resulting in minor burns on her leg.

Thunderstorm Wind, Fairfield

When
July 21, 4:30 PM EST
Where
Fairfield County, New Canaan
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
41.130, -73.500

Multiple trees were reported down throughout New Canaan, including two onto cars.

Thunderstorm Wind, Fairfield

When
July 21, 4:35 PM EST
Where
Fairfield County, Westport
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.150, -73.370

Widespread tree damage was reported, with some trees snapped a few feet above the ground. One tree fell onto a car on Compo Road North, near State Route 136.

Thunderstorm Wind, Fairfield

When
July 21, 5:30 PM EST
Where
Fairfield County, 0.69 mi SSE of Riversville
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
41.061, -73.674

Dozens of trees were reported down in the town of Greenwich, with the most signficant impact in the northeast corner of the town.

Hail, Fairfield

When
July 21, 5:40 PM EST
Where
Fairfield County, Stamford
Measured
1.75 in hail
Reported by
Public
Coordinates
41.050, -73.530

Golf ball size hail was reported.

Thunderstorm Wind, Fairfield

When
July 21, 5:40 PM EST
Where
Fairfield County, 2.06 mi ENE of Riversville
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.077, -73.642

Multiple trees were reported down in the town of Greenwich, CT, including an oak tree torn up through its roots.

Hail, Fairfield

When
July 21, 6:50 PM EST
Where
Fairfield County, Monroe
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -73.220

Quarter size hail was reported.

Thunderstorm Wind, Fairfield

When
July 21, 7:30 PM EST
Where
Fairfield County, 2.07 mi ENE of Riversville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
41.077, -73.641

Trees were reported down in the town of Greenwich.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2010Every state in 2010This day in weather historyWarnings in Connecticut, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250503, 250590, 250728, 250499, 250592, 250573, 250574, 250579, 250500, 250502, 250734, 250568, 250572, 250501, 250570, 250717, 250571.